Format

Send to

Choose Destination
Pediatr Gastroenterol Hepatol Nutr. 2018 Oct;21(4):347-350. doi: 10.5223/pghn.2018.21.4.347. Epub 2018 Oct 10.

Minocycline-Induced Autoimmune Hepatitis: A Rare But Important Cause of Drug-Induced Autoimmune Hepatitis.

Author information

1
Department of Medicine-Pediatrics, Rush University Medical Center, Chicago, IL, United States.
2
Section of Pediatric Gastroenterology, Rush University Medical Center, Chicago, IL, United States.

Abstract

Drug-induced autoimmune hepatitis (DIAIH) is an increasingly recognized form of drug-induced liver injury that leads to a condition similar to idiopathic autoimmune hepatitis. A number of drugs have been associated with DIAIH, minocycline is one of the most well characterized. Minocycline is a semisynthetic tetracycline antibiotic used in the treatment of acne vulgaris. Minocycline-induced autoimmune hepatitis presents with serologic and histologic features similar to idiopathic autoimmune hepatitis. However, the natural history and outcomes of these two conditions differ significantly. The majority of patients with minocycline-induced autoimmune hepatitis experience complete resolution of symptoms after withdrawal of the medication. Some patients may require a short course of steroids and rarely use of an immunomodulator to achieve resolution of disease. Recurrence of symptoms is rare and typically only occurs with reintroduction of minocycline. It is important for primary care providers to consider minocycline-induced autoimmune hepatitis when liver injury develops during minocycline therapy.

KEYWORDS:

Autoimmune hepatitis; Chemical and drug induced liver injury; Minocycline

Supplemental Content

Full text links

Icon for The Korean Society of Pediatric Gastroenterology, Hepatology and Nutrition Icon for PubMed Central
Loading ...
Support Center